Alert archive / Florida / Red Flag Warnings in 2011

Red Flag Warning 25, NWS Tampa Bay, FL

May 22, 2011Polk County, Sumter County, Florida

NWS Tampa Bay, FL issued this red flag warning at May 22, 2011, 5:04 AM EDT for Polk County, Sumter County, Florida. It took effect at May 22, 2011, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2011, 5:04 AM EDT (09:04 UTC)
In effect from
May 22, 2011, 1:00 PM EDT
Expired
May 22, 2011, 7:00 PM EDT
In force
6 hr
Issued by
NWS Tampa Bay, FL

Counties Polk County, FL, Sumter County, FL

The radar

The Tampa radar (KTBW), 85 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 9.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WWUS82 KTBW 220904
RFWTBW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
504 AM EDT SUN MAY 22 2011

...RELATIVE HUMIDITY VALUES WILL DROP BELOW 35 PERCENT FOR 4 OR 
MORE HOURS THIS AFTERNOON ACROSS LEVY...SUMTER...HERNANDO...PASCO...
AND POLK COUNTIES WITH FAVORABLE CONDITIONS FOR THE SPREAD OF
WILDFIRES...


FLZ039-043-048-049-052-222115-
/O.NEW.KTBW.FW.W.0025.110522T1700Z-110522T2300Z/
LEVY-SUMTER-HERNANDO-PASCO-POLK-
504 AM EDT SUN MAY 22 2011

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING FOR RELATIVE HUMIDITY VALUES BELOW 35 PERCENT
FOR MORE THAN 4 HOURS WITH FAVORABLE CONDITIONS FOR THE SPREAD
OF WILDFIRES ACROSS LEVY...SUMTER....HERNANDO...PASCO...AND POLK
COUNTIES...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 PM EDT THIS EVENING. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

&&

$$
1 follow-up statement
635 
WWUS82 KTBW 220940
RFWTBW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
540 AM EDT SUN MAY 22 2011

...RELATIVE HUMIDITY VALUES WILL DROP BELOW 35 PERCENT FOR 4 OR
MORE HOURS THIS AFTERNOON ACROSS LEVY...SUMTER...HERNANDO...
PASCO... AND POLK COUNTIES WITH FAVORABLE CONDITIONS FOR THE
SPREAD OF WILDFIRES...

FLZ039-043-048-049-052-222300-
/O.CON.KTBW.FW.W.0025.110522T1700Z-110522T2300Z/
LEVY-SUMTER-HERNANDO-PASCO-POLK-
540 AM EDT SUN MAY 22 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM EDT THIS EVENING FOR RELATIVE HUMIDITY VALUES BELOW 35 PERCENT
FOR MORE THAN 4 HOURS WITH FAVORABLE CONDITIONS FOR THE SPREAD
OF WILDFIRES ACROSS LEVY...SUMTER....HERNANDO...PASCO...AND POLK
COUNTIES...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 PM EDT THIS EVENING. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at May 22, 2:17 AM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 22, 2:17 AM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
217 AM EDT SUN MAY 22 2011

.SHORT TERM (TODAY-TUESDAY)...
THE SHORT TERM PERIOD WILL BEGIN WITH A RIDGE OF HIGH PRESSURE AT
500 MB OVER THE NORTHWESTERN GULF OF MEXICO. SURFACE HIGH PRESSURE
IS OVERTOP THE AREA FROM THE EASTERN GULF ACROSS THE FLORIDA
PENINSULA INTO THE SOUTHWEST ATLANTIC. TODAY...A POCKET OF WARMER
AIR AT 850 MB WILL MOVE ACROSS NORTHERN FLORIDA...REACHING TO NEAR +20C.
SINCE 850MB TEMPERATURES WILL WARM A COUPLE OF DEGREES OVER
SATURDAY...HIGHS WILL BE EVEN WARMER. SEABREEZES WILL AGAIN
DEVELOP WITH NO PRESSURE GRADIENT OVERHEAD. TONIGHT THE CLEAR
SKIES WILL ALLOW FOR GOOD RADIATIONAL COOLING AND LOWS IN THE MID
60S INLAND TO LOWER 70S NEAR THE COAST. ON TUESDAY THE 500MB RIDGE
WILL BUILD FARTHER EAST. AN UPPER LOW WILL BEGIN TO DEVELOP NEAR
THE YUCATAN AND PRODUCE NORTHEASTERLY FLOW ALOFT. THIS WILL BRING
IN SLIGHTLY COOLER 850 MB TEMPS...PRIMARILY OVER SOUTH FLORIDA. SO
HIGHS WILL TREND SLIGHTLY COOLER ON MONDAY AND TUESDAY WITH 850 MB
TEMPS AROUND +16C. THIS WILL STILL ALLOW FOR LOW TO MID 90S INLAND
AND COOLER NEAR THE COAST WITH NO PRESSURE GRADIENT THROUGH
MIDWEEK AND DAILY SEABREEZES. NO PRECIPITATION CHANCES. PWATS WILL
CONTINUE TO FALL AS THE SUBSIDENCE OF THE 500MB RIDGE BUILDING
OVER THE AREA WILL DRY OUT THE ATMOSPHERIC COLUMN DESPITE DAILY
SEABREEZE.

.LONG TERM (TUESDAY NIGHT - SATURDAY)...
HIGH PRESSURE SURFACE AND ALOFT WILL HOLD OVER THE EASTERN
GULF OF MEXICO AND FLORIDA THROUGH THURSDAY.  A STRONG MID LEVEL
SUBSIDENCE INVERSION WILL BE OVER THE REGION WHICH WILL INHIBIT
CONVECTION EACH AFTERNOON.  AN U/L TROUGH AND ASSOCIATED COLD FRONT
WILL MOVE OVER THE SOUTHEAST U.S. ON FRIDAY.  THIS WILL WEAKEN THE
MID LEVEL SUBSIDENCE INVERSION AND ALLOW A CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION FRIDAY AFTERNOON.  THE U/L TROUGH
WILL PUSH EAST OF THE AREA SATURDAY...BUT LOWER HEIGHTS WILL PERSIST
OVER THE REGION IN ADVANCE OF ANOTHER U/L DISTURBANCE.  THIS WILL
INCREASE ATMOSPHERIC INSTABILITY WITH SCATTERED THUNDERSTORMS
SATURDAY AFTERNOON ALONG THE WEST COAST SEABREEZE BOUNDARY.  VERY
WARM AND HUMID CONDITIONS WILL OCCUR ACROSS THE FORECAST AREA EACH
DAY. HIGHS WILL RUN IN THE LOWER 90S...SLIGHTLY COOLER NEAR THE
COAST...WITH OVERNIGHT LOWS IN THE UPPER 60S TO MID 70S.

&&

.AVIATION...
VFR CONDITIONS NEXT 24 HOURS WITH SCT CLOUDS DURING THE DAY AND
MOSTLY CLEAR SKIES OVERNIGHT.

&&

.MARINE...
HIGH PRESSURE OVERHEAD WILL BRING QUIET WEATHER CONDITIONS AND
LIGHT WINDS THROUGH MOST OF THE COMING WEEK.

&&

.FIRE WEATHER...
1 TO 3 HOURS OF CRITICALLY LOW RELATIVE HUMIDITY WILL TAKE PLACE
THIS AFTERNOON ACROSS INTERIOR PORTIONS OF THE AREA. INCREASING
SURFACE MOISTURE FROM MONDAY ONWARDS WILL LIMIT THE LOWER RELATIVE
HUMIDITY AND ALLEVIATE FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  93  73  91  73 /   0   0   0   0
FMY  92  74  91  71 /   5   0   5   0
GIF  94  69  93  69 /   0   0   0   0
SRQ  88  72  87  72 /   5   0   5   0
BKV  95  65  93  66 /   0   0   0   0
SPG  85  78  86  73 /   0   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...JOHNSON
LONG TERM/AVIATION...OGLESBY
Hazardous weather outlook, May 22, 4:53 AM EDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
453 AM EDT SUN MAY 22 2011

FLZ039-042-043-048>052-055>057-060>062-065-222100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
453 AM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...FIRE WEATHER IMPACT...
UP TO FOUR HOURS OF OF CRITICALLY LOW RELATIVE HUMIDITY IS
EXPECTED THIS AFTERNOON ACROSS INTERIOR PORTIONS OF THE AREA. RED
FLAG WARNINGS ARE IN EFFECT FOR THE IMPACTED AREAS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING ACROSS THE SOUTHEASTERN
STATES BY FRIDAY AND SATURDAY WILL BRING A CHANCE OF THUNDERSTORMS
TO THE AREA. IT REMAINS TOO EARLY TO KNOW IF SEVERE WEATHER WILL
BE A THREAT...BUT GUSTY WINDS...HEAVY DOWNPOURS...AND FREQUENT
LIGHTNING WILL ACCOMPANY ALL THUNDERSTORMS.

...FIRE WEATHER IMPACT...
ISOLATED LOCATIONS WILL EXPERIENCE UP TO TWO HOURS OF CRITICALLY
LOW RELATIVE HUMIDITY ACROSS THE INTERIOR AREAS ON MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JOHNSON

Nearby

Red Flag Warnings in Florida, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.